Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 271, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 7, 2004, 1:44 AM CDT for Mitchell County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2004, 1:44 AM CDT (06:44 UTC)
- Expired
- Jul 7, 2004, 2:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Mitchell County, TX
The radar
The San Angelo radar (KSJT), 115 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 12:35 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2121 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 2453 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 070644 SVRMAF TXC335-070730- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 143 AM CDT WED JUL 7 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MITCHELL COUNTY IN WEST TEXAS * UNTIL 230 AM CDT * AT 139 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH AND PENNY SIZE HAIL. THIS STORM WAS LOCATED 3 MILES EAST OF CUTHBERT...OR 9 MILES NORTHWEST OF COLORADO CITY...MOVING SOUTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... COLORADO CITY... LORAINE... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM MOVE TO SAFE SHELTER NOW. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3252 10069 3250 10119 3212 10116 3211 10068 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:58 PM CDT, 11 hours 46 minutes earlier.
Area forecast discussion, Jul 6, 1:58 PM CDT, 11 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 158 PM CDT TUE JUL 6 2004 .SHORT TERM... ACTIVE EVENING ANTICIPATED AS STORMS BEGIN TO FIRE IN THE HIGHER TERRAIN THIS AFTERNOON AND ALONG A RETREATING OUTFLOW BOUNDARY ACROSS THE NORTHERN PERMIAN BASIN WHERE THE CAP WILL BE WEAKEST IN THE PLAINS. THE CAP SHOULD BEGIN TO BREAK LATE THIS AFTERNOON IN THE CENTRAL PERMIAN BASIN DUE TO LARGE SCALE LOW LEVEL CONVERGENCE ALONG A SURFACE TROUGH. GOOD DIRECTIONAL SHEAR COMBINED WITH MODERATE INSTABILITY SHOULD ALLOW SOME STORMS TO BE SEVERE THIS EVENING. LATER TONIGHT A COMPLEX OF THUNDERSTORMS WILL LIKELY MOVE SOUTHEAST FROM NORTHEAST NEW MEXICO INTO THE TEXAS PANHANDLE SOUTHEAST INTO THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS. MODELS HAVE BEEN HINTING AT THIS FOR A COUPLE OF DAYS NOW AND THE COLD POOL SEEMS TO SHOW UP FROM THIS COMPLEX ON THE 12Z WEDNESDAY ETA MOS WINDS IN THE PERMIAN BASIN AND AT GUADALUPE PASS. WILL THUS LEAN HEAVILY ON ETA MOS FOR WINDS TONIGHT. WENT LIKELY POPS OVERNIGHT IN THE NORTHERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS CLOSEST TO THE COMPLEX. DROPPED OVERNIGHT LOWS A FEW DEGREES ANTICIPATING THE COLD POOL LATE TONIGHT. .LONG TERM... SWD POSITION OF SUBTROPICAL RIDGE (STR) WILL MAINTAIN NW MID LEVEL FLOW ACRS W TX WED WITH A WWD POSITION OF DRYLINE WED. THIS WITH WEAK CONVERGENCE ACRS HIER TERRAIN OF SW-NW CWFA WILL BE SUFFICIENT FOR 20 POPS MTNS AND LEAST ADJACENT PLAINS. ETA SPINS UP VORT MAXIMA/PRECIP WITH LLJ SUGGESTING MCS COMING OUT OF CENTRAL NM IN THE EVENING. STR SLOWLY BUILDS NWD INTO THUR KEEPING A BROADLY DIFFLUENT FLOW ACRS THE REGION. MSTR AND INSTABILITY LOOKS TO BE LESS AND THUS ORGANIZED COMPLEX LOOKS LESS LIKELY. STR REMAINS ANCHORED INVOF SRN NM/NRN MEXICO INTO FRI WHILE A WAVE IN THE EASTERLIES MOVES INTO E TX. LOW LEVEL FOCUS IS ABSENT AND THUS POPS CONFINED TO MTNS. NE FLOW AT 5H MAINTAINED INTO SAT WITH STR BUILDING NW AND AS WAVE MOVES INTO CENTRAL TX...WILL ADD ISOLD POPS FAR E. 7H-85H TEMPS TREND DOWN INTO THE WEEKEND ALLOWING TEMPS TO FALL BACK TO NEAR NORMS - M90S. ISOLD POPS INTO MOST AREAS WITH WAVE ACRS W TX...BUT STILL BEST CHC WILL BE ACRS MTNS WITH STEERING FLOW HELPING TO KEEP STORMS INVOF MTNS. SUMMER REGIME LOOKS TO BE WELL ESTABLISHED BY LATE IN THE EXTENDED WITH LOSS OF WLY MID LEVEL FLOW AND LOW MSTR INTO WELL MTNS. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 94 73 97 / 60 20 10 10 CARLSBAD NM 65 99 70 102 / 20 10 20 20 DRYDEN TX 69 99 72 99 / 20 10 10 10 FORT STOCKTON TX 70 101 72 97 / 20 10 10 10 GUADALUPE PASS TX 65 95 68 95 / 20 10 20 10 HOBBS NM 67 97 70 99 / 30 10 20 10 MARFA TX 56 91 63 91 / 20 10 10 10 MIDLAND INTL AIRPORT TX 70 97 72 98 / 30 20 10 10 ODESSA TX 69 98 72 99 / 30 20 10 10 WINK TX 72 105 72 105 / 30 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
Hazardous weather outlook, Jul 6, 1:20 PM CDT, 12 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 120 PM CDT TUE JUL 6 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 120 PM CDT (1220 PM MDT) TUE JUL 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE OUTLOOK AREA TONIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF GOLFBALLS AND DAMAGING WINDS IN EXCESS OF 70 MPH. THUNDERSTORMS WILL BE MOST PREVALENT TONIGHT OVER THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS DUE TO A RETREATING OUTFLOW BOUNDARY THIS EVENING AND LATE TONIGHT DUE TO A LARGE THUNDERSTORM COMPLEX THAT IS FORECAST TO MOVE SOUTHEAST FROM THE TEXAS PANHANDLE. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS...BUT AN ISOLATED TORNADO CANNOT BE RULED OUT. IN ADDITION THUNDERSTORMS THAT DEVELOP THIS EVENING AND OVERNIGHT WILL BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINFALL WHICH MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY OFFICIALS SHOULD REMAIN ALERT FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT...AND SHOULD MONITOR THE LATEST WEATHER INFORMATION.
In the hours before
Local storm report, Jul 6, 9:47 PM CDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 PM CDT TUE JUL 06 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 15 SE PECOS 31.41N 103.50W
07/06/2004 0.75 INCH REEVES TX EMERGENCY MNGR
0706 PM HAIL WINK 31.76N 103.15W
07/06/2004 1.75 INCH WINKLER TX PUBLIC
0810 PM HAIL 12 SW SEMINOLE 32.60N 102.80W
07/06/2004 0.88 INCH GAINES TX EMERGENCY MNGR
&&Special weather statement, Jul 6, 11:35 PM CDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1135 PM CDT TUE JUL 6 2004 TXZ045>047-050-051-070600- ANDREWS-BORDEN-DAWSON-GAINES-MARTIN- 1135 PM CDT TUE JUL 6 2004 ...SIGNIFICANT WEATHER ALERT FOR THUNDERSTORMS PRODUCING VERY STRONG WIND GUSTS ACROSS PORTIONS OF GAINES...DAWSON...BORDEN...ANDREWS... AND MARTIN COUNTIES... A LINE OF THUNDERSTORMS CONTINUE TO MOVE SOUTHEAST AT 15 TO 20 MPH ACROSS THE SOUTHERN TEXAS PANHANDLE. AT 1130 PM CDT...THE STRONGEST OF THESE STORMS WERE LOCATED NEAR PLAINS AND BROWNFIELD...AND WILL MOVE INTO PORTIONS OF GAINES...DAWSON...ANDREWS...BORDEN...AND MARTIN COUNTIES THROUGH 100 AM CDT. THESE STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS IN EXCESS OF 50 MPH...SMALL HAIL AND VERY HEAVY RAINS. PERSONS IN THESE AREAS SHOULD CONTINUE TO MONITOR WEATHER CONDITIONS...AND BE PREPARED FOR STRONG WIND GUSTS IF THUNDERSTORMS APPROACH. BE READY TO SEEK SAFE SHELTER. STAY TUNED TO LOCAL TELEVISION OR RADIO STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS. AKL
Special weather statement, Jul 7, 12:36 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1236 AM CDT WED JUL 7 2004 TXZ046>048-051>053-061>063-071100- BORDEN TX-DAWSON TX-ECTOR TX-GLASSCOCK TX-HOWARD TX-MARTIN TX- MIDLAND TX-MITCHELL TX-SCURRY TX- INCLUDING THE CITIES OF...BIG SPRING...COLORADO CITY...GAIL... GARDEN CITY...LAMESA...MIDLAND...ODESSA...SNYDER AND STANTON 1236 AM CDT WED JUL 7 2004 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 600 AM CDT(500 AM MDT) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS...BORDEN...DAWSON...ECTOR...GLASSCOCK...HOWARD... MARTIN...MIDLAND...MITCHELL AND SCURRY. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE CITY OF BIG SPRING... COLORADO CITY...GAIL...GARDEN CITY...LAMESA...MIDLAND...ODESSA... SNYDER AND STANTON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL 3/4 OF AN INCH OR GREATER AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Winkler | 59 min |
| Jul 6, 7:42 PM CDT | Severe Thunderstorm Warning | MAF | Gaines | 48 min |
| Jul 7, 12:50 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson | 55 min |
| Jul 7, 1:17 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 58 min |
| Jul 7, 3:39 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis | 66 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.